Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 8, NWS Morristown, TN

February 15, 20235 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Feb 15, 2023, 2:41 PM EST for 5 counties in Tennessee. It took effect at Feb 16, 2023, 1:00 AM EST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2023, 2:41 PM EST (19:41 UTC)
In effect from
Feb 16, 2023, 1:00 AM EST
Expired
Feb 17, 2023, 7:48 AM EST
In force
31 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS74 KMRX 151941
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
241 PM EST Wed Feb 15 2023

TNZ041-043-072-074-087-161000-
/O.NEW.KMRX.WI.Y.0008.230216T0600Z-230216T1800Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
241 PM EST Wed Feb 15 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected. Highest gusts expected in the Smokies.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...From 1 AM to 1 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
749 
WWUS74 KMRX 160814
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
314 AM EST Thu Feb 16 2023

TNZ041-043-072-074-087-162045-
/O.EXT.KMRX.WI.Y.0008.000000T0000Z-230217T0900Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
314 AM EST Thu Feb 16 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected
  across some of the higher elevations and foothills.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 4 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
178 
WWUS74 KMRX 162025
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
325 PM EST Thu Feb 16 2023

TNZ041-043-072-074-087-170430-
/O.CON.KMRX.WI.Y.0008.000000T0000Z-230217T0900Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
325 PM EST Thu Feb 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected across some of the higher elevations and foothills.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 4 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
162 
WWUS74 KMRX 170218 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
918 PM EST Thu Feb 16 2023

TNZ041-043-072-074-087-170900-
/O.CON.KMRX.WI.Y.0008.000000T0000Z-230217T0900Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
918 PM EST Thu Feb 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected across some of the higher elevations and foothills.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 4 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TD
890 
WWUS74 KMRX 170857
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
357 AM EST Fri Feb 17 2023

TNZ041-043-072-074-087-171300-
/O.EXT.KMRX.WI.Y.0008.000000T0000Z-230217T1300Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
357 AM EST Fri Feb 17 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 
  45 mph.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
509 
WWUS74 KMRX 171248
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
748 AM EST Fri Feb 17 2023

TNZ041-043-072-074-087-171400-
/O.CAN.KMRX.WI.Y.0008.000000T0000Z-230217T1300Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
748 AM EST Fri Feb 17 2023

...WIND ADVISORY IS CANCELLED...

Winds are no longer reaching advisory criteria so the wind
advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 15, 12:50 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 15, 12:50 PM EST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1250 PM EST Wed Feb 15 2023

...New AVIATION...

.UPDATE...
Issued at 1032 AM EST Wed Feb 15 2023

Radar observations are relatively clear of returns across the
forecast area this morning, but surface obs show that some areas
of light rain and drizzle continue to affect the far southern
parts of the TN valley and eastward into our western NC counties.
Given the spotty nature of these light returns, and lack of
widespread measurable rain occurring, don't plan to update PoPs
with the morning update here. The current forecast shows some
rain chances lingering through the day in our western NC counties
and this seems reasonable based off the latest model guidance.
Likewise, no changes planned for temperatures either. Forecast
highs may wind up being a little too warm from the Chattanooga
area eastward into Cherokee and Clay counties in NC, where the
rain/drizzle is occurring. But I'm not confident enough to drop
highs there just yet. Will monitor and assess in the next few
hours.

&&

.SHORT TERM...
(Today and tonight)
Issued at 301 AM EST Wed Feb 15 2023

Key Messages:

1. Warm with some showers around at times and perhaps a few rumbles
of thunder mainly south and west.

2. Gusty winds in the mountains and foothills late tonight.

Discussion:

The high winds in the mountains are still ongoing but will be
winding down soon. Will extend the high wind warning for a couple of
hours.

The current band of mainly light showers traversing the area will
clear much of the area by the start of today with the possible
exception of our southern and eastern counties. Much of the area
will be dry today, but a few showers may linger far southeast and
then late in the day showers will begin to spread back north as the
low level flow turns more southerly and starts to increase again and
an area of isentropic lift increases. These showers will continue to
spread north tonight with the highest PoPs will be our western
counties. Models hint at some weak elevated instability so there may
even be a few rumbles of thunder mainly southern/western portions of
the area. The low level jet direction looks to have enough of a
cross mountain component for downsloping into areas just west of the
mountains which will help to limit precipitation there. Some gusty
winds will likely develop in the higher elevations and foothills of
the E Tennessee mountains by the latter part of the night, and wind
advisory speeds look possible. Will not issue any advisory as yet
with the ongoing high wind warning set to expire soon, but this will
be mentioned in the HWO.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 301 AM EST Wed Feb 15 2023

Key Messages:

1. Strong cold front Thursday capable of producing damaging straight
line winds, a few tornadoes, localized heavy rainfall, and gusty
winds especially over the higher terrain.

2. Substantial cool-down Friday with mountain snow showers in the
morning. Weekend will be dry with temperatures rebounding each day.
High uncertainty over the next chance of rain next week.

Discussion:

The main story for the long term period will be at the beginning on
Thursday as we monitor the potential for strong to severe weather
coinciding with the passage of a strong frontal system. A trough
originating from the desert southwest will progress eastward with
time and become positively tilted. Ahead of the approaching strong
cold front early Thursday, there will be chances of showers due to
isentropic ascent. As the day progresses Thursday, highs will near
70 degrees in the Valley with dew point values in the 50's and 60's;
ample moisture to support an unstable atmosphere thanks to prolonged
southwesterly flow. This set-up is still trending towards a "high
shear, low CAPE" environment. Although CAPE values struggle to
exceed 500 J/kg, 0-1 and 0-6km shear meet and exceed values needed
for tornadic storms. As of right now, SPC has the Southern Valley
and Cumberland Plateau in a slight risk or a 2 out of 5 risk for
severe weather. Damaging winds are still the primary threat, but
cannot rule out the possibility of tornadoes. Severe hail is not
expected at this time. If any hail forms, it will be under severe
limits. Winds aloft will be strong, so higher elevations such as the
East TN Mountains, will be susceptible to strong wind gusts.
Localized heavy rainfall from any storm may pose a threat for flash
flooding.

Temperatures dramatically cool Friday following the cold front. Of
what remains of the precipitation on the back-side and end of the
system, will possibly fall as light snow mixed with rain Friday
morning over the mountains. Accumulations, if any, will be minimal,
so not expecting impacts at this time. The cool-down Friday will be
short-lived as 850mb temperatures increase above 0 deg C Saturday
and weak upper ridging develops behind the exiting trough. The
weekend is expected to be dry as high pressure builds at the
surface. The mid 40's for highs Friday in the Valley will warm back
up into the low to mid 60's by early next week.

The next chance of rain looks possible after Day 6 (Tuesday), but
models since at least yesterday have been highly inconsistent with
each other, so overall just high uncertainty across the
board pertaining to any details at this time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM EST Wed Feb 15 2023

Flight categories will remain low for KCHA through the period,
dipping to IFR/LIFR categories at times this afternoon and evening
as SHRA move north from AL/GA into the southern TN valley. Less
confident in how intact these SHRA remain as they move further
north towards KTYS this evening as increasing downslope flow off
Appalachians may erode coverage. Limited them to MVFR and will
keep KTRI VFR through the period. Stronger convection is expected
tomorrow, but will arrive after the 18z period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  57  71  38 /  50  70  90  90
Knoxville McGhee Tyson Airport, TN  66  57  70  38 /  20  50  80 100
Oak Ridge, TN                       65  56  68  37 /  10  60  90  90
Tri Cities Airport, TN              70  52  70  40 /  10  40  60 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....KS
AVIATION...CD
Hazardous weather outlook, Feb 15, 3:24 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 AM EST Wed Feb 15 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
324 AM EST Wed Feb 15 2023 /224 AM CST Wed Feb 15 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

It will become windy over some of the higher elevations and
foothills of the mountains late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe storms will be possible Thursday afternoon
and evening, especially over southeast Tennessee and the
Cumberland Plateau. Damaging straight-line winds will be the
primary threat with the possibility of a few tornadoes. Also,
potential exists for repeated heavy rainfall that could lead to
localized flooding.

In addition, strong winds are increasingly likely across the East
Tennessee mountains and foothills Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Feb 15, 8:55 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 AM EST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/15/2023  M83 MPH          SEVIER             TN   MESONET

            FROM COVE MOUNTAIN TOWER.

1200 AM     NON-TSTM WND GST 1 ENE GATLINBURG        35.73N 83.48W
02/15/2023  E62 MPH          SEVIER             TN   PUBLIC

            FROM PRIVATE WEATHER STATION.

&&
Local storm report, Feb 15, 9:05 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 AM EST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 1 WSW CADES COVE        35.59N 83.82W
02/14/2023  M55 MPH          BLOUNT             TN   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 1 WSW CADES COVE.

&&

GM
Local storm report, Feb 15, 9:36 AM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 AM EST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/14/2023  M70 MPH          SEVIER             TN   MESONET

            CORRECTS LOCATION OF PREVIOUS REPORT 1 WSW
            CADES COVE. LOCATION WAS THE COVE MOUNTAIN
            WIND TOWER.

0800 PM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/14/2023  M55 MPH          SEVIER             TN   MESONET

            CORRECTS LOCATION OF 1 WSW CADES COVE
            REPORT. THE SITE IS THE COVE MOUNTAIN WIND
            TOWER.

&&
Local storm report, Feb 15, 9:38 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/15/2023  M83 MPH          SEVIER             TN   MESONET

            FROM COVE MOUNTAIN TOWER.

1200 AM     NON-TSTM WND GST 1 ENE GATLINBURG        35.73N 83.48W
02/15/2023  E62 MPH          SEVIER             TN   PUBLIC

            FROM PRIVATE WEATHER STATION.

0900 PM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/14/2023  M70 MPH          SEVIER             TN   MESONET

            CORRECTS LOCATION OF PREVIOUS REPORT 1 WSW
            CADES COVE. LOCATION WAS THE COVE MOUNTAIN
            WIND TOWER.

0900 PM     NON-TSTM WND GST CAMP CREEK              36.09N 82.77W
02/14/2023  M65 MPH          GREENE             TN   MESONET

0830 PM     NON-TSTM WND GST CAMP CREEK              36.09N 82.77W
02/14/2023  M64 MPH          GREENE             TN   MESONET

0800 PM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
02/14/2023  M55 MPH          SEVIER             TN   MESONET

            CORRECTS LOCATION OF 1 WSW CADES COVE
            REPORT. THE SITE IS THE COVE MOUNTAIN WIND
            TOWER.

&&

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.